Heat, Cook
- When
- August 1, 12:00 AM CST to August 3, 8:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 4 direct, 0 indirect
- Reported by
- Newspaper
The Chicago area saw high temperatures in the lower to middle 90s combined with low temperatures in the lower to middle 70s for the first few days of August. Four people in Cook County died due, in part, to the heat.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
The Chicago area saw high temperatures in the lower to middle 90s combined with low temperatures in the lower to middle 70s for the first few days of August. Four people in Cook County died due, in part, to the heat. Three were in the City of Chicago and the fourth was in Barrington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 31, 11:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1214 AM CDT MON AUG 1 2011 .DISCUSSION... 300 PM... MAIN FORECAST CONCERNS WILL BE DURING THE SHORT TERM PERIOD...WITH INCREASING HEAT AND HUMIDITY MONDAY AND TUESDAY AND THEN INCREASING THUNDERSTORM CHANCES TUESDAY AND TUESDAY NIGHT. AGAIN...LITTLE CHANGE TO THE GOING FORECAST IS NECESSARY. FOR THE REMAINDER OF THE AFTERNOON AND THE OVERNIGHT HOURS...WEATHER WILL REMAIN QUIET AS A SURFACE RIDGE OF HIGH PRESSURE EXTENDS FROM IOWA TO PENNSYLVANIA. UNDER MOSTLY SUNNY SKIES AND LIGHT WINDS... TEMPERATURES WILL REACH INTO THE LOWER 90S TODAY. WITH DEWPOINTS IN THE LOW TO MIDDLE 70S...HEAT INDEX READING SHOULD TOP OUT IN THE UPPER 90S TO NEAR 100F TODAY. FOR THE NEXT TWO DAYS...THE UPPER RIDGE AXIS...CURRENTLY OVER THE CENTRAL PLAINS...WILL SHIFT SLIGHTLY EWD TO THE MISSISSIPPI VALLEY BY TUESDAY. THIS WILL LEAD TO TEMPERATURES INCREASING BY A COUPLE DEGREES...BUT MORE IMPORTANTLY...AN INCREASING SWLY GRADIENT AHEAD OF A SFC TROUGH/COLD FRONT MOVING ACROSS THE PLAINS...TO THE UPPER MIDWEST...WILL LEAD TO INCREASING DEWPOINTS ACROSS THE REGION. EXPECT THAT HEAT INDEX VALUES WILL EXCEED 100F ACROSS MOST OF THE CWA BY MONDAY...BUT MAY TOP OUT BELOW THE 105F CRITERIA FOR A HEAT ADVISORY. BY TUESDAY...BOTH TEMPS AND DEWPOINTS SHOULD INCH HIGHER WITH THE BEST LOW LEVEL MOISTURE FETCH INTO THE REGION...AND EXPECT MUCH OF THE CWA TO SEE HEAT INDEX VALUES REACH 105-110F. WILL NOT HOIST A HEAT ADVISORY RIGHT NOW FOR MONDAY AS HEAT INDEX WILL BE MARGINAL...AN ADVISORY MAY BE NEEDED FOR TUESDAY. THE APPROACHING COLD FRONT...AS WELL AS SHORT WAVE ENERGY OVER- TOPPING THE UPPER RIDGE...WILL ALSO BRING INCREASING THUNDERSTORM CHANCES. FOR TONIGHT...EXPECT THAT ANY PCPN CHANCES WILL REMAIN WELL NORTH OF THE WISCONSIN BORDER AS THE UPPER RIDGE WILL KEEP THE LOCAL AREA STABLE. WITH TIME...THE UPPER RIDGE WILL DECREASE IN AMPLITUDE...WITH THE TRACK OF SHORT WAVE ENERGY GRADUALLY SHIFTING SOUTHWARD. BY AS EARLY AS TOMORROW AFTERNOON...THE UPPER RIDGE WILL DE-AMPLIFY ENOUGH FOR SOME THUNDER TO SPILL OVER INTO THE NERN PORTIONS OF THE CWA...BUT LIKELIHOOD IS LOW...AND WILL MAINTAIN THE SLIGHT CHANCE POPS. PCPN/THUNDER CHANCES WILL BE GREATER ON TUESDAY AS THE UPPER RIDGE CONTINUES TO DECREASE IN AMPLITUDE...PUTTING A CHANNEL OF 2-2.5 INCHES OF PWAT COINCIDENT WITH THE TRACK OF SHORT WAVE ENERGY. SO...FOR TUESDAY...WILL CARRY LIKELY POPS FOR THE EVENING HOURS WITH CHANCE POPS FOR TUESDAY AFTERNOON AND THE OVERNIGHT HOURS. GIVEN THE HIGH MOISTURE CONTENT EXPECTED...ANY THUNDERSTORMS THAT OCCUR WILL HAVE TO POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS AND LOCALLY DAMAGING WINDS. BY WEDNESDAY...THE FRONTAL BOUNDARY SHOULD PUSH SOUTH OF THE CWA...BUT THEN BECOME NRLY STATIONARY OVER THE OHIO VALLEY. WITH HIGH PRESSURE BUILDING IN BEHIND THE FRONT...WEATHER FOR LATE WEDNESDAY INTO THURSDAY SHOULD BE QUIET...BUT WITH A NEW SFC LOW FORECAST TO DEVELOP OVER THE PLAINS...THE STATIONARY FRONT SHOULD LIFT BACK NORTHWARD. WHILE THE HIGH PRESSURE IS IN PLACE...TEMPERATURES ACROSS THE REGION SHOULD BE MORE MODERATE AS ELY FLOW PREVAILS. THERE IS SOME DIFFERENCES AMONG THE MODELS ON THE SPEED AND TRACK OF THE SFC LOW AS IT RIPPLES ALONG THE FRONT. A CONSENSUS APPROACH TRACKS THE SFC LOW THROUGH CNTRL IL/IN LATE THURSDAY AND INTO FRIDAY...SO WILL CARRY HIGH CHANCE POPS FOR THIS TIME PERIOD...AND IF THE MODELS MAINTAIN SOME CONSISTENCY WITH THIS FEATURE...WILL PROBABLY INCREASE POPS TO LIKELY IN THE NEXT FORECAST UPDATE. THE CURRENT FORECAST TRACK OF THE SFC LOW WILL KEEP THE FRONT SOUTH OF THE CWA...SO THE COMBINATION OF PERIODS OF PCPN WITH GENERALLY ELY-NELY SFC WINDS...DO NOT EXPECT A RETURN OF EXCESSIVE HEAT TO THE REGION THROUGH NEXT WEEKEND. && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 06Z... * LIGHT FOG POSSIBLE EARLY MONDAY. * WIND DIRECTION MONDAY AFTERNOON WITH FRONT/LAKE BREEZE. * LOW PROBABILITY OF ISOLATED TSRA MONDAY AFTERNOON. RATZER //DISCUSSION...UPDATED 06Z... QUIET WEATHER CONTINUES OVERNIGHT AS WEAK SURFACE HIGH PRESSURE RIDGE CONTINUES TO SLIDE AWAY TO THE SOUTHEAST. VFR CONDITIONS TO GENERALL PREVAIL...THOUGH INCREASE IN LOW LEVEL MOISTURE WILL LIKELY RESULT IN SOME LOW-END VFR OR HIGH END MVFR FOG ACROSS TERMINALS TOWARD MORNING WITH KRFD AND KDPA MORE AFFECTED THAN OUR MORE URBAN ORD/MDW LOCATIONS. MAIN FORECAST CONCERN REVOLVES AROUND WEAK COOL FRONT DROPPING SOUTH ACROSS WI/MI OVERNIGHT AND BACK-DOORING INTO NORTHEAST IL AND NORTHWEST INDIANA MIDDAY. 00Z WRF GUIDANCE MORE BULLISH WITH SHIFTING WINDS AROUND AND COMBINING FRONT WITH LAKE BREEZE DURING THE AFTERNOON...SO HAVE INDICATED A PERIOD OF VARIABLE WINDS AT ORD AND MDW BY EARLY AFTERNOON THEN BECOMING SOUTHEAST. WINDS SHOULD BECOME SOUTH AGAIN MONDAY EVENING AS LAKE BREEZE CIRCULATION ERODES AND FRONT LIFTS BACK NORTH. OTHER CONCERN WITH FRONT/LAKE BREEZE BOUNDARY IS THE POTENTIAL FOR PRODUCING ENOUGH CONVERGENCE TO HELP INITIATE ISOLATED SHRA/TSRA IN THE AFTERNOON. WHILE 00Z WRF SOUNDINGS INDICATE SUFFICIENT INSTABILITY AND LITTLE INHIBITION...NATURE OF CONVERGENCE ALONG BOUNDARY WOULD SUGGEST ISOLATED NATURE AND LOW PROBABILITY OF OCCURRANCE AT ANY ONE POINT THUS WILL MAINTAIN DRY TAFS AT THIS TIME. RATZER //ORD AND MDW CONFIDENCE...UPDATED 06Z... * MEDIUM CONFIDENCE IN LOW END VFR VSBY IN FOG EARLY AM. * MEDIUM CONFIDENCE IN WIND TRENDS MONDAY AFTERNOON. * LOW CONFIDENCE IN ISOLATED TSRA MONDAY AFTERNOON. RATZER //OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z... TUESDAY...VFR. CHC OF TSRA AFTN. WEDNESDAY...VFR. THURSDAY...VFR. CHC TSRA MAINLY LATE. FRIDAY...CHC TSRA. OTHERWISE VFR. SATURDAY...VFR. SLGT CHC TSRA LATE. RATZER && .MARINE... 1255 PM CDT HIGH PRESSURE ACROSS THE SOUTHERN GREAT LAKES WILL SLOWLY MOVE TO THE SOUTH AND EAST AND WILL BE THE DOMINANT FEATURE THROUGH THE EARLY PART OF THE WORK WEEK. A WEAK COLD FRONT EXTENDING SOUTH OF A LOW ACROSS NORTHERN MANITOBA...WILL SLOWLY SLIDE SOUTH ACROSS LAKE MICHIGAN THROUGH TOMORROW. WINDS WILL THEN BEGIN TO NOTICEABLY INCREASE TUESDAY AS LOW PRESSURE CROSSES THE UPPER MISSISSIPPI VALLEY AND MOVES ACROSS LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN. THE TIGHTENING PRESSURE GRADIENT BETWEEN THE DEPARTING HIGH AND APPROACHING LOW SHOULD ALLOW WINDS TO INCREASE INTO THE FORCE 3 AND MAYBE LOW END FORCE 4 CATEGORY. A COLD FRONT WILL THEN SWEEP ACROSS THE LAKE AS THIS LOW DEPARTS TO THE EAST. GUIDANCE CONTINUES TO INDICATE THAT THERE WOULD BE MODERATE 'COLD' AIR ADVECTION SLIDING DOWN THE LAKE...AND A FEW HIGHER END FORCE 4 NORTHERLY WIND GUSTS ARE WITHIN THE REALM OF POSSIBILITY. WINDS WILL THEN DIMINISH LATER INTO THE DAY AS HIGH PRESSURE BEGINS TO BUILD IN AGAIN. SHEA && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 401 PM CDT SUN JUL 31 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 012115- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 401 PM CDT SUN JUL 31 2011 /501 PM EDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY...MAINLY NORTH OF A LINE FROM ROCKFORD TO JOLIET TO VALPARAISO. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON THROUGH EARLY SATURDAY MORNING. THE ILLINOIS ENVIRONMENTAL PROTECTION AGENCY HAS DECLARED AN AIR POLLUTION ACTION DAY FOR MONDAY. THE INDIANA DEPARTMENT OF ENVIRONMENTAL MANAGEMENT HAS DECLARED ACTION DAYS FOR SUNDAY AND MONDAY. HEAT INDICES MAY APPROACH 105 DEGREES MONDAY...MAINLY SOUTH OF A PERU TO RENSSELAER LINE. HEAT INDICES MAY EXCEED 105 DEGREES MUCH OF THE AREA TUESDAY. THERE IS AN INCREASED RISK OF RIP CURRENTS ALONG THE INDIANA SHORE OF LAKE MICHIGAN WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-012115- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 401 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY...TUESDAY AFTERNOON INTO EARLY WEDNESDAY MORNING AND AGAIN THURSDAY NIGHT THROUGH FRIDAY EVENING. THE STRONGEST STORMS ARE EXPECTED TO OCCUR TUESDAY EVENING AND MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KNOTS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-012115- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 401 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS AGAIN THURSDAY THROUGH SUNDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KREIN
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Cook | 2011-08-01 | 56 | Male | Permanent Home | Direct |
| Heat, Cook | 2011-08-02 | 45 | Male | Permanent Home | Direct |
| Heat, Cook | 2011-08-03 | 67 | Female | Permanent Home | Direct |
| Heat, Cook | 2011-08-03 | 62 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342901.